I'm Not Normal - These Crazy RA Drugs

All my life it seemed I never “fit” into the normal category of anything. Of course with RA it is the same way.

A seronegative diagnosis

I was officially diagnosed in December 2005 with RA, but it was first thrown around as a possibility in the early 90’s when I had unrelenting pain in my lower arms, wrists and hands. I had a high SED rate and other markers, but was sero-negative and no tell-tale red, swollen joints. I did receive a diagnosis of Fibromyalgia and existed with that for several years. I never fully believed it was the whole problem, though. Finally the actual diagnosis came, on my 50th birthday no less. Happy Birthday to me. Ugh.

My medication journey (with support from my rheumatologist)

I have only tested positive one time for RA and it was on that day. Ever since then, I’ve been sero-negative, but now I have the swollen hands, feet and other signs and indications. I finally found a great rheumatologist who believes in treating the symptoms and doesn’t dismiss them just because one blood test doesn’t give “proof.” And so begins my saga of the journey into RA meds.

A rollercoaster of medications

I’ve been on Sulfasalazine, Methotrexate, Arava, Plaquenil, Humira, Enbrel, Remicade, Orencia and Xeljanz as well as multiple rounds of Prednisone to deal with flares. Either the drugs didn’t work at all or they only worked a short time and then quit. One good thing, is that they apparently worked “enough” to keep joint damage at bay, even if they did not help with the symptoms themselves.

A new medication seemed hopeful

In 2018 my rheumatologist then suggested Rituxan. It had a lot of positives going for it, one of which was the fact that it was used to treat lymphoma, whereas all the others could cause lymphoma. It had some scary side effects, too, like DEATH. But we’d tried everything else, so I said yes.

I had my first infusion in early April 2018. I was told it would be at least a 4-hour process (it actually is chemo!) and that it was very likely I could have some allergic reactions like hives, etc. during the process. However, these reactions were not uncommon and they had the medications on hand to deal with it if it happened. I also had to have someone with me to drive me home because they give high doses of Benadryl with it, so hubby sat in the waiting room.

A severe reaction occurred

After the first hour or so, and two step-ups, they did the third. I started getting itchy and runny nose, etc. and had to go to the restroom. They stopped the drip so I could get up and go. I saw in the mirror these big red blotches on my chest and neck. I had broken out in hives, just like they said—and I’d never had hives in my life. I showed it to the nurse, so they gave me more Benadryl and we stopped the drip to allow my body to absorb the Benadryl and adjust. Once the hives disappeared, we started again. My thought was, finally, something “normal” for me! Little did I know. We finished up after over 5 hours thanks to the delay, and headed home. I was very tired, but felt ok. Fast forward 36 hours later—I woke up to get up as normal, and my left knee was in excruciating pain! I could not put any weight on that leg at all. I had had my right knee replaced just 7 months prior and my left had been a little sore due it having some mild arthritis and having had to be the stronger knee while I rehabbed the other, but nothing out of the ordinary. Now I was in agony.

My rheumatologist never heard of such reaction

I called my rheumatologist to let him know, he had never heard of this type reaction. And while my knee/leg was the most debilitating, I began experiencing every single RA symptom I’d ever had all at the same time. It was awful. I had X-rays and MRI done of the left knee, but it didn’t show anything (typical!) I couldn’t walk without using a walker and that was difficult.

I essentially became house-bound, but was able to continue to work as thankfully, I worked from home. After a couple months, my rheumatologist had another patient referred to him who had MS but after taking a sister-drug to Rituxan had the exact same experience as I did. He called the Rituxan manufacturer, who then admitted they had seen this reaction during drug trials, but it was so rare they did not have to report it! We at least had an answer but no solution except to wait it out.

Physical therapy and my return to medication

I went through months of physical therapy, and slowly began to get some function back. I was not on any RA meds at this point as we wanted to be sure the Rituxan was out of my system. In September we started on Olumiant. It did seem to help but in early November I got an ear infection and then end of November a bad sinus infection. However, we didn’t think much of it as being related to Olumiant. I stopped it while I took antibiotics.

The result and lasting side effects of my medications

In December I went to the Mayo Clinic and in an X-ray there, it revealed that my left knee had gone from “mild—arthritis” in May X-ray to bone-on-bone and it needed to be replaced as well. Thanks, Rituxan. They went ahead and drained 34cc’s of fluid off it and gave me a cortisone shot to help buy some time. This greatly reduced my pain for a time and I was better able to walk. In late February I had another bout of infections, this time sinus and then bronchitis. Again, we stopped the Olumiant while taking antibiotics.

Even the new medication didn't help

Unfortunately, in late April the cough I had got worse. In May I ended up hospitalized for 4 days with pneumonia. At that point we realized the Olumiant was knocking my immune system down too much, so even though it actually had been helping me with RA symptoms, we had to stop it. I had my left knee replaced in late September, and in November, having been off all RA meds for several months, we decided to try something a little different, and we tried Cosentyx. I had one injection in the doctor’s office and 10 days later, I had bronchitis and sinus infection again, which lingered for two months and two rounds of antibiotics. I never took another injection.

My rheumatologist is perplexed, but we have a plan

At this point, having just seen my rheumatologist, he’s like “I don’t know what else to give you at this point. It seems the Rituxan completely altered your system.” We are going to give it more time, in the meantime I’m going to try Celebrex to help with inflammation and hopefully get my hands better at least. One dose of Rituxan, and two years later I’m still dealing with the effects. These RA drugs are nothing to take lightly as they can really do a number on you.

Is it really worth it?

Sometimes I wonder if it’s really worth it. We all see these lovely ads on television of how people have their lives back because they took Humira, or Enbrel or some other drug, but I’ve not personally known anyone for whom they work or at least keep working. I am just one of those “not normal” people and so I just keep taking it one day at a time.

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.